|Resistance and Malabsorbtion
Sep 20, 2004
Hello. I recently ran out of Anti-Retroviral Options due to resistance. I have had HIV for 22 years with an AIDS diagnosis since 1997. T-cells have been less than 3 for over 6 years and viral load around 50,000 however I remain fairly healthy. Some of the resistance I disclose is from imperfect adherence having been on meds since the early 90's. Even during the periods of strict adherence, I have never had a T-cell increase of a Viral Load less than about 25,000. My question is that over the last two years I have had severe secretory diarrhea with weigt loss of about 65 lbs. I continue to lose about .5 lbs per week. My appetite is good and I eat nourishing foods. Has there been any correlation between malabsorption (which I have) and poor absorbtion of ARV's? I constantly face the concern by my docs that I am not adherent, however perfectly adherent or not, I just don't seem to absorb meds well. Thanks.
Response from Dr. Sherer
There is good evidence that HIV wasting and chronic diarrhea can be associated with poorer outcomes on antiretroviral therapy, and it is well known that malabsorption, as in patients with conditions such as chronic pancreatitis or sprue (a disease of the lining of the intestines) can be associated with poor absorption of medications. It has been more difficult to prove that HIV diarrhea alone causes malabsorption, and thus lower drug levels, but it is certainly plausible.
There are some possible alternatives in your situation, depending on the cause or causes of your diarrhea. Your physician and a GI specialist are the ones to ask whether you have had an exhaustive search for treatable causes of your diarrhea (in addition to HIV disease). Some causes of diarrhea improve with specific treatments; for pancreatic insufficiency, for example, supplemental pancreatic enzymes before meals can improve absorption. A natural enzyme - octeotride - can be useful in controlling HIV-related diarrhea. In some cases bowel rest and parenteral nutrition, i.e. feeding via the bloodstream for 4-6 weeks - can result in significant weight gain and a reversal of a protein-losing enteropathy. The possibilities are too many to list and address in this forum, but they are certainly worth exploring with your physician.
Finally, your physicians can also simply draw blood levels of your current medications right before your next dose to measure the lowest or 'trough' drug concentration, and then another level 2 hours after to measure the highest or 'peak' concentration, to see if your drug levels are consistent with the norm.
You indicate that you have drug resistance, which is an additional obstacle, even if you can achieve normal drug levels. There is evidence now that in some cases high levels of drug resistance can be overcome by extra 'boosting' of protease inhibitors. You and your physician may already have tried this strategy, but again, there may be options that are of use to you still.
I advise you to talk about all of this with your physician.
once as day ok?
Regularity of taking meds and PI resistance
- Sore Throat After Drinking After Someone Worried I Have HIV
- Swollen Lymph Glands After Licking Penis Worried I Have HIV
- Swollen Lymph Nodes After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Is Cervical Cancer Contagious To Men?
- 6 Weeks After Exposure I Have A Sore Throat
- Antibody And NAAT After Window
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.